|Weight loss and Height loss
Apr 3, 2001
I was diagnosed with HIV in 1994. I am extremely active and have been very healthy. Currently I am taking Sustiva, Combivir, and Oxanadrin. My Question: In 1994 I weighed 178, in shape, stood 5'10 1/2", show size 10 1/2. Now In 2001 I weigh 148, in shape, lost my buttocks and running legs, heigh, 5' 8 1/2", show size 9
Bone density tests come back normal, I am undectable, quote, Testosterone levels, normal. I cannot consume any more food then I already do without making grocery shopping a National Debt. How can I possibly gain this weight back? I am sure this shrinking situtation is an aging process recently truning 47. Any ideas, clues, answers?
Response from Ms. Fields-Gardner
Where to start? Shrinking at age 47 seems a bit premature, even for someone with HIV infection!
First, please get a good standardized height. When you stood at 5'10 1/2", was that a measured height? It is interesting that most people report their height incorrectly... that is that they don't really know their true height or it has not been measured correctly. Shrinkage with no change in bone density sounds like posture problems. With such extreme weight loss, a change in bone density should be suspected. While you are at it, get a body composition evaluation done now so that you have a baseline for comparison.
The second thing to do is to formally quantify how much you are eating. Many people think that they are eating "a ton" of food and when they decide to really measure and quantify their intake (have a dietitian evaluate it with a computerized nutrient analysis program), they are often surprised to see how little (or sometimes how much more) they really take in. Find out about your intake of fluids, calories, protein... and while you are at it, micronutrients (vitamins and minerals).
With the type of weight loss you have experienced, it makes sense that your buttocks and legs would thin out. To do something about it with effectiveness, you need to know what is really going on. If you are truly eating "a ton" that should support weight gain, then you and your team should move on to find out why. Some reasons may include malabsorption (even without diarrhea), continued hypermetabolism (higher metabolic rate that uses up more nutrients), non-responsiveness, or combinations of problems.
Each of these problems has one or more potential treatments. Find out what the problems are and tackle each of them. For instance, if malabsorption is a problem (it might be more common than you think), you can work with a dietitian to tailor an easier-to-digest diet. The dietitian, working one-on-one with you, may also have some ideas about helpful supplementation. You can also work with your physician and pharmacist to try adjunctive therapies such as prescription enzyme preparations or other medications that may be appropriate for you.
Once you decide on the treatments, make sure to establish a follow-up plan to find out if the treatments are working satisfactorily or need to be adjusted from time to time. Go for it! Best wishes!
Loss of appetite
exercise induced diarrhea
- Red Eyes After Sucking Penis Worried I Have HIV
- Can A Vaginal Cyst Cause Enlarged Groin Lymph Nodes?
- Does Doxycycline Cure Chlamydia In One Day?
- How Long Do You Have To Wait To Have Sex After Using Premarin Vaginal Cream?
- Is Cervical Cancer Contagious To Men?
- Sexually Transmitted Disease That Cause Numbness
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.